85 Huddersfield Road, Stalybridge SK15 2PT
Telephone: 0161 303 7200
The main symptom of dyspepsia (or indigestion) is pain or discomfort in the upper abdomen.
Another symptom of dyspepsia is heartburn (also known as acid reflux). This is a burning feeling that rises from the upper abdomen or lower chest towards the neck.
Proton Pump Inhibitors (PPIs)
These medications reduce the amount of acid that your stomach makes. The most commonly prescribed PPIs are called Omeprazole and Lansoprazole. By lowering the acid level they can help to relieve the symptoms of dyspepsia and heartburn.
How long should you take a PPI for?
How long you need to take a PPI for will depend on why you are taking it as they can be used for a number of different conditions. Some patients will need to take these medications long-term. People with certain conditions, such as severe oesophagitis (inflammation of the gullet), strictures (narrowings) or Barrett’s oesophagus usually need long-term treatment with a PPI. People taking medications that can cause peptic ulcers (like ibuprofen) may also need long-term treatment with a PPI. If you have been told you have one of these conditions then it is better that you stay on your PPI treatment long-term.
If you are using your PPI to ease symptoms of heartburn and indigestion regularly then there is a possibility long-term use might cause you some problems. Lowering the amount of acid produced by your stomach probably makes it more difficult for your body to absorb calcium, which in the long term could increase your chance of getting thinning of your bones (osteoporosis) which could cause your bones to break more easily. It can also affect how well your body absorbs vitamin B12 from food leading to B12 deficiency and anaemia. Stomach acid is thought to protect you against certain infections like Clostridium difficile and pneumonia, so these may be more likely in people who take regular PPIs.
Short term Treatment
To start with, you may be given a prescription for four weeks. If your symptoms continue then you may be prescribed another four weeks of treatment. Many people find that after this time their symptoms are better. However, it is common for symptoms to come back again, sometimes after a number of months.
After you have finished a course of PPI treatment, you may have your treatment ‘stepped down’ to one of the following options:
Stopping your PPI
Some people find that when they stop taking their PPI their symptoms are worse than before. This can be a particular problem if you have been taking it for a long time. This is because if you take a PPI for more than a few weeks, your stomach will increase its ability to make acid. This means that for a while after you stop taking your PPI the acid levels in your stomach may be higher than before you started your treatment.
If you have symptoms when you stop your PPI, ask your doctor or pharmacist for a type of medication called an antacid or ‘alginate’ which can help you until your acid levels return to normal.
If you have been taking a PPI for more than 8 weeks at a high dose, your doctor may advise that you take a lower dose for a few weeks before stopping completely and to take an ‘alginate’ if any of your symptoms return.
What should you do if you develop problems?
You should see your doctor if your symptoms do not get any better, get worse or if you develop any of the following:
Can you do anything to improve your symptoms without taking a PPI?